Zolpidem-associated hallucinations and serotonin reuptake inhibition: A possible interaction

Curtis J. Elko, Jefferey L. Burgess, William O. Robertson

Research output: Contribution to journalReview article

54 Scopus citations

Abstract

Background: Zolpidem (Ambien®) is a sedative believed to act exclusively at the benzodiazepine ω1 receptor. Sporadic case reports of zolpidem-associated hallucinations have appeared over the past 5 years, and over the past 2 years, the Washington Poison Center received five reports of prolonged visual hallucinations associated with zolpidem. Case Reports: All five patients reported experiencing visual hallucinations lasting from 1-7 hours soon after taking zolpidem. Most had been taking zolpidem for less than a week and all five were concurrently taking an antidepressant: sertraline, desipramine, fluoxetine, bupropion, or venlafaxine; two sought assistance at a hospital. Discussion: The precise mechanism of zolpidem-associated hallucinations remains unknown. In some previously published cases, the zolpidem-associated hallucinations have been short in duration, lasting at most 30 minutes. In contrast, the five patients in our series and in five previously reported cases, the hallucinations were more persistent, lasting up to 7 hours. Of these ten cases with persistent symptoms, nine were concurrently taking antidepressants that inhibit serotonin-reuptake, despite the fact that zolpidem has no known serotonin-mediated mechanisms. Conclusions: These cases, plus prior case reports, suggest that a pharmacodynamic interaction between serotonin reuptake inhibition and zolpidem may lead to prolonged zolpidem-associated hallucinations in susceptible individuals.

Original languageEnglish (US)
Pages (from-to)195-203
Number of pages9
JournalJournal of Toxicology - Clinical Toxicology
Volume36
Issue number3
DOIs
StatePublished - Jan 1 1998
Externally publishedYes

ASJC Scopus subject areas

  • Toxicology
  • Health, Toxicology and Mutagenesis

Fingerprint Dive into the research topics of 'Zolpidem-associated hallucinations and serotonin reuptake inhibition: A possible interaction'. Together they form a unique fingerprint.

  • Cite this